Alert archive / Indiana / Special Weather Statements in 2019
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jun 5, 2019, 4:21 AM EDT for Saint Joseph County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2019, 4:21 AM EDT (08:21 UTC)
- Expired
- Jun 5, 2019, 4:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Northern Indiana
County Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.3
The text
As transmitted.
508 WWUS83 KIWX 050821 SPSIWX Special Weather Statement National Weather Service Northern Indiana 421 AM EDT Wed Jun 5 2019 INZ003-004-014-050845- La Porte-St. Joseph-Marshall- 421 AM EDT Wed Jun 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH... NORTHWESTERN MARSHALL AND EAST CENTRAL LA PORTE COUNTIES... At 421 AM EDT/321 AM CDT/, a strong thunderstorm was located near Kingsford Heights, or 9 miles southeast of La Porte, moving east at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... South Bend, La Porte, Gulivoire Park, Walkerton, North Liberty, Lakeville, Roseland, La Paz, Teegarden, South Center, Salem Heights, Fish Lake, Crumstown, Stillwell and Lydick. This includes Interstate 80 in Indiana between mile markers 75 and 77. && LAT...LON 4143 8667 4161 8670 4174 8625 4147 8616 TIME...MOT...LOC 0821Z 250DEG 28KT 4150 8660 $$ HAIL...0.25IN WIND...30MPH MCS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 5, 3:46 AM EDT, 35 minutes earlier.
Area forecast discussion, Jun 5, 3:46 AM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 346 AM EDT Wed Jun 5 2019 .SYNOPSIS... Issued at 800 PM EDT Tue Jun 4 2019 A round of storms is expected this morning before a brief lull in rain chances around midday. Additional showers and storms are expected this afternoon into early evening. A few of the storms with this round may be strong to severe. Conditions will dry out tonight through the remainder of the work week. High temperatures will warm into the lower 80s today before hovering in the upper 70s to lower 80s into the weekend. && .SHORT TERM...(Today and Tonight) Issued at 247 AM EDT Wed Jun 5 2019 MCS which developed over eastern Iowa continues to encroach on the western zones this morning. These storms have persisted within a zone between a MCV moving into central Lower Michigan ad another propagating across central Kentucky. MUCAPE is maximized within this zone round 2000 J/kg and effective shear around 30kt; which has been sufficient for a few embedded storms to produce damaging winds. This MCS is expected to sweep across the area through the morning hours as depicted by several CAM runs. There is already greater southward coverage of storms than what was depicted, but this is likely due to the influences of the MCV over KY. MUCAPE gradient has also been moving eastwards, so there is potential for an isolated strong to marginally severe wind gust. Given the individual storm motions in relation to the overall MCS track, some training of storms is possible which may result in locally heavy rainfall. This morning's MCS should move east of the area during the late morning/midday time frame. There is a window for a relative lull in convective activity once this initial round move east of the area. As we move pass the noon hours an embedded shortwave quickly sweeps over the area to help re-initiate storms along residual outflow boundaries generally along HWY 30. Outflow from these initial storms should help to drive the boundary southwards during the afternoon hours in advance of an approaching cold front. Mid-level lapse rates during this time frame are forecast in the 6.0-6.2 C/km range which results in MLCAPE of 2000-2500 J/kg while deep layer shear remains near 30kt. This continues to show the potential for strong to severe storms with damaging wind gusts and hail being the primary hazard. MBE velocities of 6 to 10kts and PWATs of 1.2-1.3" also show the potential for heavy rain with these storms. Southward moving cold starts to shunt storms southwards into central Indiana/southwestern Ohio this evening before ending precip chances tonight. && .LONG TERM...(Thursday through Tuesday) Issued at 247 AM EDT Wed Jun 5 2019 Dry weather continues to be expected for the second half of the work week and into the weekend. Models continue to show Rex blocking pattern keeping a low pressure system and associated precip contained to the southeastern US. Late Saturday night into Sunday, the ridge breaks down as a trough over the northwest US/Alberta slides eastwards. This will open the CWA to precip chances Sunday into Monday before an associated surface fropa. Dry conditions return on Tuesday as the post-frontal airmass briefly settles over the area. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 100 AM EDT Wed Jun 5 2019 Convection across southern WI and northwest IL will likely work east into KSBN between 08-12z. KFWA will be farther removed from better low level moisture transport and forcing associated with a convectively aided shortwave, though a few leftover showers/embedded thunder could work into the area toward daybreak. A lull in shower/storm chances then later Wednesday morning into early Wednesday afternoon will give way to renewed chances for scattered thunderstorms this afternoon, best chances at KFWA. Mainly VFR otherwise through the TAF cycle. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili/CM SHORT TERM...CM LONG TERM...CM AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 5, 3:50 AM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 350 AM EDT Wed Jun 5 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-060800- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 350 AM EDT Wed Jun 5 2019 /250 AM CDT Wed Jun 5 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. First round of thunderstorms this morning could be capable of producing strong to marginally severe wind gusts and locally heavy rain. These storms should move east of the area during the late morning hours. The second round of storms are expected during the afternoon and evening hours generally along and south of HWY 30. Gusty winds, large hail, and locally heavy rainfall are the potential main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-060800- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 350 AM EDT Wed Jun 5 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance of thunderstorms this morning and this afternoon. A few storms may produce small hail and gusty winds in excess of 35 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for thunderstorms Sunday and Monday.
In the hours before
Special weather statement, Jun 5, 3:45 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
345 AM EDT Wed Jun 5 2019
INZ003-004-MIZ077-050815-
La Porte-St. Joseph-Berrien-
345 AM EDT Wed Jun 5 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE AND
SOUTHWESTERN BERRIEN COUNTIES...
At 345 AM EDT/245 AM CDT/, a strong thunderstorm was located over
Michigan City, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Michigan City, La Porte, Benton Harbor, St. Joseph, Trail Creek, Fair
Plain, Bridgman, New Buffalo, New Carlisle, Three Oaks, Long Beach,
Stevensville, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Baroda, Shoreham, Galien, Michiana
Shores and Grand Beach.
This includes the following highways...
Interstate 80 in Indiana between mile markers 43 and 63.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 26.
&&
LAT...LON 4211 8650 4213 8647 4163 8650 4161 8693
4171 8693 4173 8691 4178 8695 4194 8670
4213 8658
TIME...MOT...LOC 0745Z 274DEG 31KT 4170 8687
HAIL...0.25IN
WIND...30MPH
MCSSpecial weather statement, Jun 5, 4:10 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
410 AM EDT Wed Jun 5 2019
MIZ077-078-050845-
Berrien-Cass-
410 AM EDT Wed Jun 5 2019
...A STRONG THUNDERSTORM WILL AFFECT CASS AND EAST CENTRAL BERRIEN
COUNTIES...
At 409 AM EDT, a cluster of strong thunderstorms was located near
Edwardsburg, or near Niles, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Niles, Dowagiac, Berrien Springs, Cassopolis, Edwardsburg, Marcellus,
Pokagon, Penn, Eau Claire, Vandalia, Magician Lake, Dewey Lake, La
Grange, Juno Lake, Indian Lake, Donnell Lake, Jones, Diamond Lake,
Shavehead Lake and Wakelee.
&&
LAT...LON 4207 8577 4184 8576 4176 8614 4198 8651
4207 8622
TIME...MOT...LOC 0809Z 250DEG 28KT 4183 8615
HAIL...0.25IN
WIND...30MPH
MCSSpecial weather statement, Jun 5, 4:21 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 421 AM EDT Wed Jun 5 2019 INZ003-004-014-050845- La Porte-St. Joseph-Marshall- 421 AM EDT Wed Jun 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH... NORTHWESTERN MARSHALL AND EAST CENTRAL LA PORTE COUNTIES... At 421 AM EDT/321 AM CDT/, a strong thunderstorm was located near Kingsford Heights, or 9 miles southeast of La Porte, moving east at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... South Bend, La Porte, Gulivoire Park, Walkerton, North Liberty, Lakeville, Roseland, La Paz, Teegarden, South Center, Salem Heights, Fish Lake, Crumstown, Stillwell and Lydick. This includes Interstate 80 in Indiana between mile markers 75 and 77. && LAT...LON 4143 8667 4161 8670 4174 8625 4147 8616 TIME...MOT...LOC 0821Z 250DEG 28KT 4150 8660 HAIL...0.25IN WIND...30MPH MCS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 5:14 AM EDT | Special Weather Statement | IWX | LaGrange | 31 min |
| Jun 5, 5:46 AM EDT | Special Weather Statement | IWX | LaGrange, Steuben | 29 min |
| Jun 5, 6:05 AM EDT | Special Weather Statement | IWX | DeKalb | 25 min |
| Jun 5, 6:41 PM EDT | Special Weather Statement | IWX | Huntington | 34 min |
| Jun 5, 7:14 PM EDT | Severe Thunderstorm Warning | IWX | Adams | 31 min |
| Jun 5, 6:30 AM EDT | Special Weather Statement | IWX | Fulton, Williams | 30 min |
| Jun 5, 6:45 AM EDT | Special Weather Statement | IWX | Defiance, Henry | 30 min |
| Jun 5, 1:20 PM EDT | Special Weather Statement | IWX | Fulton | 25 min |
| Jun 5, 2:42 PM EDT | Special Weather Statement | IWX | Putnam | 33 min |
| Jun 5, 2:49 PM EDT | Severe Thunderstorm Warning | IWX | Putnam | 26 min |
| Jun 5, 3:05 PM EDT | Areal Flood Advisory | IWX | Henry | 3 hr |
| Jun 5, 3:25 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 29 min |
| Jun 5, 7:09 PM EDT | Special Weather Statement | IWX | Van Wert | 36 min |
| Jun 5, 3:45 AM EDT | Special Weather Statement | IWX | Berrien | 30 min |
| Jun 5, 4:10 AM EDT | Special Weather Statement | IWX | Cass | 35 min |
| Jun 5, 4:51 AM EDT | Special Weather Statement | IWX | Saint Joseph | 24 min |
| Jun 5, 5:30 AM EDT | Special Weather Statement | IWX | Branch, Hillsdale | 30 min |
Nearby
Special Weather Statements in Indiana, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.